The Food and Drug Administration posted its serious concerns about the risk of nerve damage, known as peripheral neuropathy, with fluoroquinolone use by mouth or injection. This risk is associated with fluoroquinolone antibiotics including levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive).
The full text of the FDA’s release can be found here and is included below.
If you or a loved one has suffered from peripheral neuropathy after taking one of these drugs orally or by injection, please Contact Us to discuss your case.
AUDIENCE: Family Practice, Infectious Disease, Pharmacy
ISSUE: FDA has required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent.
BACKGROUND: The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.
RECOMMENDATION: Make sure your patients know to contact you if they develop symptoms of peripheral neuropathy. Make sure your patients receive the Medication Guide with every prescription. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: